Depression Home > Zoloft and Weight Gain
Some people experience side effects when taking Zoloft, and weight gain is a possible side effect of the drug. To avoid gaining weight on this medicine, you should eat a healthy diet that includes plenty of fruits, vegetables, and whole grains. Also, exercising and reducing your alcohol intake may help you with any weight gain you may experience while on Zoloft.
Weight gain is a possible side effect of Zoloft® (sertraline hydrochloride), although it is not very common. Based on clinical studies, weight gain occurs in around 1 percent of people who take Zoloft (although the exact percentage was not reported in these studies). Given this small percentage, for individual situations it is difficult to say whether weight gain is actually caused by the medicine itself, another medical condition, a change in eating habits and/or physical activity, a combination of these factors, or something else.
If you are noticing an unexplained weight gain with Zoloft, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet. This diet should include:
o Lots of fruits, vegetables, grains and fat-free or low-fat milk and milk productso Lean meats, poultry, fish, beans, eggs, and nutso Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Getting regular physical activity for at least 30 minutes a day on most days of the week. Besides helping with weight loss, exercising (even in moderate doses) seems to enhance energy and reduce tension. Some depression research suggests that a rush of the hormone norepinephrine following exercise helps the brain deal with stress that often leads to depression and anxiety. A recent study also found that participation in an exercise training program was comparable to treatment with an antidepressant for improving depression symptoms in older adults diagnosed with major depression.
- Limiting your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)
If these suggestions do not help, talk to your healthcare provider. He or she can give you other suggestions for dealing with the weight gain -- whether or not it's a side effect of Zoloft. If the weight gain continues, he or she may recommend adjusting the Zoloft dosage or switching to another medicine.